Last Updated on
If you or your child is diagnosed with anpahylaxis or has experienced anaphyalxis in the past, and they consume a food they are anaphylactic to, then Benadryl or other antihistamines are not the answer. In fact, it was clear in the Anaphylaxis session at the Food Allergy Blogger’s Conference, that antihistamines are no long recommended for severe, life threatening allergic reactions.
Go straight for the epinephrine auto-injector and then call 911. Forget the antihistamines as they take too long to work, on average of 20 minutes. During those 20 minutes the reaction could progress into something that is not treatable.
Now, for mild reactions that include just one bodily function and without a past anaphylactic reaction, antihistamines could help, but they make the recipient drowsy and this can be confused with some symptoms of anaphylaxis.
Here are two such symptoms of anaphylaxis found on the FAAN website – please review their site for a full list of anaphylaxis symptoms to watch out for:
- Loss of consciousness
- Reduced blood pressure resulting in weakness or fainting
BOTH can easily be confused with falling asleep from fatigue. So then there is no easy way to tell if what started as a mild allergic reaction is worsening into full blown anaphylaxis or if it’s the antihistamines that are making the patient fatigued. That’s a potentially very dangerous situation to be in. It may be better to skip the antihistamines altogether and this is just what allergists are recommending now. However, it may be worthwhile to ask your physician to recommend a non-drowsy antihistamine to keep on hand. Just make sure you understand the appropriate times to use it.